Minnesota, 2004

Flash Flood in Minnesota, June 15 to 16, 2004

June 15 to 16, 2004 · NWS FSD · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 15, 9:30 PM CST, 1 hour earlier.

Area forecast discussion, Jun 15, 9:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 PM CDT TUE JUN 15 2004

.DISCUSSION...

SCT TSTMS EXPCD TO MOVE THRU SWRN MN THRU MIDN ASSCD WITH BEST
CONVERGENCE AND DYNAMICS WITH CDFNT MOVG SEWD OVR CWA. CDFNT WILL
SERVE AS GOOD BOUNDARY FOR MAIN UPR WAVE AND ASSCD MOISTURE INFLOW
DVLPG NEWD INTO SRN CWA LATER TNGT...WHICH WILL CONTINUE THRU WED.
WITH MAJOR CONVERGENCE AND LIFT EXPCD...HEAVY RAINS WILL BE QUITE
PSBL IN ESP FAR SRN CWA THRU WED. MIDN SHIFT SHOULD HAVE TIME TO
REFINE THINKING ON A PSBL FLOOD WATCH AS SYS SHOULD BE SOMEWHAT
SLOW TO EVOLVE. IN THE MEANTIME...UPDATED TO DROP TORNADO WATCH...
BRING WIND SHIFT TO N FASTER THAN PREV FCST...AND HIT POPS IN SRN
CWA A LIT HARDER LATE TNGT. OVERALL PREV FCST VERIFYING WELL.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RSR
Hazardous weather outlook, Jun 15, 10:31 AM CST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 AM CDT TUE JUN 15 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1131 AM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA...LATE THIS AFTERNOON AND THIS EVENING.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
PROGRESS TO THE EAST ACROSS SOUTHWEST MINNESOTA AND NORTHWEST
IOWA MIDDAY...BUT ARE NOT EXPECTED TO BE SEVERE.

SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 5 PM ALONG A FRONTAL
BOUNDARY WEST OF THE JAMES RIVER.  STORMS WILL BECOME MORE
WIDESPREAD AS THEY SPREAD TO THE EAST AND SOUTHEAST DURING THE
EARLY EVENING...AND CONTINUE SOUTHEAST OVERNIGHT. DAMAGING WINDS
WILL BE THE LARGEST THREAT WITH STORMS THROUGH MIDNIGHT. SOME
LARGE HAIL IS LIKELY WITH INITIAL STORMS OVER SOUTHEAST SOUTH
DAKOTA...AND INTO THE NIGHT ACROSS NORTHWEST IOWA AND NORTHEAST
NEBRASKA...WITH A DECREASING THREAT FOR LARGE HAIL ACROSS
SOUTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE ON WEDNESDAY MAINLY SOUTH OF A LINE
FROM WINDOM TO WINNER. THE GREATEST THREAT WITH THESE STORMS WILL
BE SOME TRAINING OF STORMS AND SOME LOCALLY HEAVY RAINFALL SOUTH
OF A LINE FROM SPENCER TO YANKTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF THE
JAMES
RIVER...AROUND 700 PM ALONG THE INTERSTATE 29 CORRIDOR...AND 900
PM
FROM WINDOM TO STORM LAKE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 15, 8:25 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     ARLINGTON               44.36N 97.13W
06/15/2004  70 MPH           KINGSBURY          SD   PUBLIC

            60 TO 70 MPH WINDS BROUGHT DOWN TREE BRANCHES...SIZE
            UNKNOWN.

0850 PM     HAIL             BROOKINGS               44.31N 96.79W
06/15/2004  0.75 INCH        BROOKINGS          SD   BROADCAST MEDIA

0850 PM     HAIL             BROOKINGS               44.31N 96.79W
06/15/2004  0.75 INCH        BROOKINGS          SD   TRAINED SPOTTER

            HAIL LASTED UNTIL 900 PM.

0858 PM     HAIL             BROOKINGS               44.31N 96.79W
06/15/2004  0.75 INCH        BROOKINGS          SD   PUBLIC

&&

JH
Special weather statement, Jun 15, 9:04 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 PM CDT TUE JUN 15 2004

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-053>056-058>071-160330-
AURORA-BEADLE-BON HOMME-BROOKINGS-BUENA VISTA IA-CHARLES MIX-
CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-DAVISON-
DICKINSON IA-DIXON NE-DOUGLAS-HANSON-HUTCHINSON-IDA IA-JACKSON MN-
KINGSBURY-LAKE-LINCOLN-LINCOLN MN-LYON IA-LYON MN-MCCOOK-MINER-
MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-OBRIEN IA-OSCEOLA IA-
PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-SIOUX IA-TURNER-UNION-
WOODBURY IA-YANKTON-
1004 PM CDT TUE JUN 15 2004

...TORNADO WATCH NUMBER 478 HAS EXPIRED...

AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE ALONG AND EAST OF
INTERSTATE 29...MAINLY OVER SOUTHWEST MINNESOTA...INTO THE EARLY
MORNING HOURS. HOWEVER...THE THREAT OF WIDESPREAD SEVERE WEATHER HAS
ENDED...AND THE TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED FROM THE MIDDLE
MISSOURI RIVER VALLEY...INTO NORTHWEST IOWA LATE TONIGHT.  ISOLATED
SEVERE STORMS WITH HAIL TO PENNY SIZE AND WINDS TO 60 MPH WILL BE
POSSIBLE FROM THESE STORMS LATE TONIGHT...WITH LOCALLY HEAVY RAIN
ALSO LIKELY.

The radar

The Sioux Falls radar (KFSD), 91 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Murray

When
June 15, 10:30 PM CST to June 16, 4:30 AM CST
Where
Murray County, Countywide
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Rainfall of 2 to 6 inches over the northern and eastern parts of Murray County flooded numerous roads, and washed out some township roads. Residents in the Lake Shetek area were especially affected, with high water flooding roads to many homes. At least 50 thousand acres of cropland were flooded, with some crops washed away completely. The amount of crop damage was not known, due to the uncertainties in both crop recovery and in the ability to replant. Other lowlands were flooded, including a golf course in Slayton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409576.